Alert archive / Kansas / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Dodge City, KS

July 8, 2006Ellis County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 8, 2006, 4:34 AM CDT for Ellis County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2006, 4:34 AM CDT (09:34 UTC)
Expired
Jul 8, 2006, 10:30 AM CDT
In force
6 hr
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ellis County, KS

The radar

The Dodge City radar (KDDC), 132 km from the middle of the area, began a volume at 09:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2006-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2006-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
2059 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
200 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDDC 080940
FFWDDC
KSC051-081530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
434 AM CDT SAT JUL 8 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ELLIS COUNTY IN CENTRAL KANSAS
  THIS INCLUDES THE CITIES OF...
  YOCEMENTO...
  ELLIS...
  ANTONINO...
  HAYS...

* UNTIL 1030 AM CDT

* AT 429 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORMS PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER     
  MAINLY RURAL AREAS OF WESTERN AND NORTHERN ELLIS COUNTY.

ADDITIONAL RAINFALL AMOUNTS OF AN ADDITIONAL TWO INCHES ARE POSSIBLE 
IN THE WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN DODGE
CITY.

LAT...LON 3870 9959 3870 9925 3912 9910 3912 9958

$$

JOHNSON
1 follow-up statement
000 
WGUS73 KDDC 081234
FFSDDC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
730 AM CDT SAT JUL 8 2006

KSC051-081240-
ELLIS KS-
730 AM CDT SAT JUL 8 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ELLIS COUNTY...

TORRENTIAL RAINS THAT FELL EARLY THIS MORNING NORTHWEST OF HAYS HAVE 
NOW ENDED. RADAR RAINFALL ESTIMATES IN THAT AREA WERE CLOSE TO 4 
INCHES TOTAL DURING THE NIGHT. MORE RAINFALL IS EXPECTED TONIGHT. 
SOME COUNTY ROADS MAY STILL HAVE STANDING WATER AND POSSIBLY WASH 
OUTS. DRIVERS ARE URGED TO NOT DRIVE THROUGH RUNNING WATER ON THESE 
ROADS AS THERE MAY BE WASH OUTS WHICH ARE INVISIBLE TO THE DRIVER. 

LAT...LON 3870 9959 3870 9925 3912 9910 3912 9958

$$

JOHNSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 3:33 AM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 8, 3:33 AM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 AM CDT SAT JUL 8 2006

.DISCUSSION...

DAYS 1-2...

VERY WEAK WARM ADVECTION WAS RESULTING IN A FEW THUNDERSTORMS
THIS MORNING MAINLY NORTH AND EAST OF DODGE CITY. THIS ACTIVITY
SHOULD PERSIST INTO THE MORNING AND THEN TAPER OFF. A WIND SHIFT
WILL PUSH SOUTH INTO WESTERN KANSAS THIS AFTERNOON AND THEN STALL
OUT TONIGHT AND SUNDAY. WITH PLENTIFUL TROPICAL MOISTURE IN
PLACE, THUNDERSTORMS WILL BE WIDESPREAD. THE SOUTHERN EDGE OF
THE WESTERLIES WILL ALSO BE LOCATED OVER THE CENTRAL PLAINS.
THE EFFECTIVE CONVERGENCE MAY SHIFT SOUTH BY SUNDAY NIGHT
AND MONDAY WHICH COULD HELP SHUT OFF THE PRECIP SOONER THAN
EXPECTED. THE WARF WARMS UP THE SFC DURING THE DAY TODAY
INTO THE LOWER 90S WEST AND THIS IS REASONABLE AHEAD OF THE
WIND SHIFT. SUNDAY SHOULD BE A LITTLE COOLER WITH MORE CLOUDS
AND PRECIP AND THE LACK OF SOUTH WINDS.

DAYS 3-7...

UNABLE TO OFFER MUCH IN THE WAY OF IMPROVEMENT TO THE GOING
FORECAST. THE LONGER RANGE MODELS AND ENSEMBLES CONTINUE TO SUPPORT
THE PRESENT FORECAST AND REMAIN REASONABLY SIMILAR WITH THE LARGE
SCALE FEATURES. NO CHANGES MADE. ONLY SOME MINOR COSMETIC CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  89  66  83  65 /  40  70  40  50
GCK  93  64  82  65 /  60  70  40  50
EHA  93  64  83  65 /  60  60  40  50
LBL  92  66  84  65 /  40  60  40  50
HYS  91  66  82  67 /  40  60  40  50
P28  91  66  85  66 /  40  60  40  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/08
Hazardous weather outlook, Jul 7, 5:00 AM CDT, 23 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT FRI JUL 7 2006

KSZ030-031-043>046-061>066-074>081-084>090-081000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
500 AM CDT FRI JUL 7 2006 /400 AM MDT FRI JUL 7 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 6:02 PM CDTSpecial Weather StatementDDCGrant43 min

Nearby

Flash Flood Warnings in Kansas, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.